A British grandmother who died after being given a controversial and experimental cannabis-based medicine had apparently told her family that she thought the drug was driving her mad.
Mrs Rene Anderson, 69, from Sheffield, had diabetes and was put on the trial of the drug Sativex, funded by Diabetes UK, at the Royal Hallamshire Hospital, where she was an outpatient in September 2003.
Apparently Mrs Anderson became so paranoid after taking the drug that she believed her family and doctors were trying to kill her.
Mrs Anderson had suffered extreme pain in her hands and feet caused by diabetes neuropathy and it was thought the drug, developed by the British company GW Pharmaceuticals, might alleviate her condition.
However from her first dose, her husband Donald and daughter noticed a marked change in her behaviour.
Although her dosage was reduced within three days, the trial continued and Mrs Anderson, a grandmother of four, became disoriented, agitated and paranoid.
Mrs Anderson was admitted to the Royal Hallamshire a month after starting the trial, where she developed pneumonia and suffered a heart attack and respiratory problems, before dying of acute kidney failure on March 3, 2004.
At an inquest into her death, last week the coroner ruled that a reaction to the treatment was a "significant contributory factor" in the development of the illness that killed her.
Her death raise questions over the effectiveness of Sativex, the first cannabis-derived medication, which has been licensed in Canada but is subject to further tests in Britain, and will highlight concerns by many in the medical world over the impact of the Government's reclassification of the raw drug.
It has been speculated that the Government is considering reversing its decision to downgrade cannabis to a Class C substance, in response to increasing medical evidence linking the drug to psychosis and schizophrenia.
A spokesman for GW Pharmaceuticals has said this was a unique case and whatever the cause of Mrs Anderson's death, it does not mean that Sativex is dangerous, even if it may have been one of several factors which contributed to Mrs Anderson's confusion.